Washington, 2010

Wildfire in Washington, August 1 to 5, 2010

August 1 to 5, 2010 · NWS OTX · 1 event in 1 county or zone

5 miles north of Stehekin, was a fire of unknown cause which burned about 3,710 acres. The fire burned within a few hundred feet of the Stehekin School and the historic schoolhouse.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Rainbow Bridge Fire, centered 1.5 miles north of Stehekin, was a fire of unknown cause which burned about 3,710 acres. The fire burned within a few hundred feet of the Stehekin School and the historic schoolhouse. A couple of homes were under mandatory evacuations. The fire started on July 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 9:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 9:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1045 PM PDT SAT JUL 31 2010

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL LINGER OVER THE REGION THROUGH SUNDAY...
WITH SEASONAL TEMPERATURES AND SCATTERED THUNDERSTORMS. SEASONABLE
TEMPERATURES WITH MAINLY MOUNTAIN SHOWERS WILL PREVAIL THROUGH NEXT
WEEK.

&&

.DISCUSSION...

UPDATE FOR THE EVENING AND OVERNIGHT...THE AREA OF FAIRLY
IMPRESSIVE VERTICAL SHEAR IS QUICKLY DEPARTING OUR AREA TO THE
EAST AS AN UPPER LOW CROSSES THE CASCADE CREST THIS EVENING. THIS
WILL LIKELY BRING TO AN END ANY ORGANIZED SEVERE THUNDERSTORM
THREAT FOR THE FORECAST AREA. HOWEVER...A MID-LEVEL LOW WILL
CROSS THE CASCADES AND TEMPERATURES AT 500 MB UNDER THIS LOW
WILL COOL INTO THE -16 TO -18C RANGE PROGRESSIVELY FROM THE
SOUTHWEST NEAR THE WATERVILLE PLATEAU THIS EVENING TO THE
NORTHEASTERN MOUNTAINS BY MORNING. ALONG WITH THE MID-LEVEL
COOLING...MOISTURE FLOW AROUND THE MID-LEVEL SYSTEM IS WELL
DEPICTED ON BOTH THE NAM AND GFS PER 500 MB THETA-E PLOTS WITH A
WARM MOIST TONGUE OF HIGH THETA-E AIR ALOFT IN ASSOCIATION WITH A
MID-LEVEL DEFORMATION ZONE CURLING BACK AROUND THE EASTERN AND
NORTHERN PERIPHERY OF THE MID-LEVEL SYSTEM. THIS HAS ALLOWED A
DEEP LAYER OF NEGATIVE THETA-E LAPSE RATES TO DEVELOP FROM THE
COLUMBIA BASIN THROUGH THE OKANOGAN VALLEY AND INTO THE NORTHERN
CASCADES THIS EVENING...THAT WILL TRANSLATE NORTHEASTWARD
OVERNIGHT AS INSTABILITY GRADUALLY FADES IN THE 700-500 MB LAYER.
AS A RESULT...HEAVY RAINFALL THIS EVENING WILL LIKELY BECOME
PROGRESSIVELY LESS HEAVY OVERNIGHT WITH THUNDERSTORMS GRADUALLY
ALSO BECOMING A BIT LESS NUMEROUS AS THINGS TRANSLATE
NORTHEASTWARD. /FRIES

&&

.AVIATION...
06Z TAFS...THE SHOWER AND THUNDERSTORM ACTIVITY FROM SATURDAY IS
DIMINISHING AND ENDING AT 06Z. THE UPPER LOW... LOCATED OVER THE
OKANOGAN AT 06Z... SHOULD TRACK EAST AND WEAKEN THROUGH THE TAF
VALID PERIOD. THE SPOKANE AREA TAF SITES WILL BE ON THE SOUTHERN
EDGE OF ANY SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON... WHILE THE
BASIN... EAST SLOPES AND SITES FURTHER SOUTH WILL ONLY EXPERIENCE
SCT TO BKN MID CLOUDS. JL

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  79  55  84  59  88 /  40  30  20  10  10  10
COEUR D'ALENE  56  77  52  83  55  86 /  50  50  30  20  20  20
PULLMAN        52  80  47  84  51  86 /  40  10  10  10  10  10
LEWISTON       61  87  57  91  61  95 /  40  10  10  10  10  10
COLVILLE       56  81  52  87  54  90 /  70  50  40  30  30  20
SANDPOINT      56  75  48  81  52  84 /  50  60  30  30  30  20
KELLOGG        55  76  51  81  55  84 /  40  50  30  20  20  20
MOSES LAKE     58  88  55  91  59  94 / 100  10  10   0   0  10
WENATCHEE      62  87  61  89  64  92 /  40  10  10  10  10  10
OMAK           58  88  55  89  57  93 / 100  20  20  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 31, 5:07 AM PST, 18 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
607 AM PDT SAT JUL 31 2010

WAZ031>035-041-042-044-011315-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
607 AM PDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON
AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ036>038-043-011315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
607 AM PDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY. SOME STORMS WILL LIKELY
CONTAIN BRIEF HEAVY DOWNPOURS. THIS COULD CAUSE LOCAL FLOODING IN
LOW SPOTS AND URBAN TERRAIN. OVER THE IDAHO PANHANDLE SOME
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL
AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 31, 7:02 PM PST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
802 PM PDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       1 NNW OROVILLE          48.96N 119.44W
07/31/2010  M0.39 INCH       OKANOGAN           WA   TRAINED SPOTTER

            0.39 INCHES RAIN IN 25 MINUTES

&&

JL
Local storm report, Jul 31, 8:45 PM PST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
945 PM PDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLOOD            3 ESE WINTHROP          48.46N 120.12W
07/31/2010                   OKANOGAN           WA   TRAINED SPOTTER

            WATER WASHED OUT THE SHOULDER OF SEVERAL ROADS IN
            PEARRYGIN LAKE STATE PARK CAMPGROUNDS. THIS CAUSED GRAVEL
            TO COVER ROADS IN SEVERAL LOCATIONS. STANDING WATER WAS
            ALSO REPORTED. HEAVY RAIN HAS BEEN ONGOING FOR HOURS.

&&

FRIES

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
August 1, 12:00 AM PST to August 5, 5:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Other Federal Agency

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255458.